Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 244, NWS North Platte, NE

August 20, 2000Deuel County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2000, 5:30 PM MDT for Deuel County, Keith County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2000, 5:30 PM MDT (23:30 UTC)
Expired
Aug 20, 2000, 6:30 PM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Deuel County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS53 KLBF 202330
SVRLBF
NEC049-101-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM MDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 630 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BIG SPRINGS...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF BIG SPRINGS AROUND 540 PM MDT
  7 MILES NORTH OF BRULE AROUND 555 PM MDT
  7 MILES NORTH OF OGALLALA AROUND 615 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4117 10238 4100 10231 4102 10163 4128 10166

$$
DJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:19 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 12:19 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
119 PM CDT SUN AUG 20 2000

...FORECAST CHALLENGE TO BE PCPN PLACEMENT TONIGHT AND MONDAY
NIGHT...AND LOW CLOUDS...

MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS...AND FOR THE MOST
PART...SIMILAR.  AVN BRINGS PCPN FARTHER SOUTH INTO OUR CWA...
NGM KEEPS IT FARTHER NORTH...SO ETA IN BETWEEN.WILL PROBABLY USE
AN ETA/AVN COMPROMISE FOR FORECAST. H7 OMEGA FIELDS LIMIT PCPN TO
CURRENT AREA FOR THE MOST PART...EXCEPT FOR EXPANSION EASTWARD IN
NORTHERN TIER.  MAIN DEVELOPMENT TO BEGIN NEAR BLACK HILLS 00Z MON...
SPILLING OVER INTO OUR NORTHWEST ZONES SHORTLY AFTER AND TRACKING
EASTWARD THRU 12Z. OMEGA FIELDS AT H7 SHIFT SOUTHWARD THOUGH AS UPR
LVL DIV SHIFTS TO NE SD AT 06Z. A LITTLE H2 DIV SHOWS UP OVR LBF BY
12Z THO...SUGGESTING SHRA MAY MAKE IT FARTHER SOUTH THAN ETA QPF
FIELDS WOULD INDICATE. LATEST SWODY1 ENCOMPASSES THIS AND FEEL THE
SLGT RISK IS WELL PLACED. QUESTION IS...HOW FAR SOUTH WILL THE NON-
SVR SHRA/TSRA GO.  PCPN IS ALREADY INTO NE COLORADO.  WHATEVER
DOESNT HAVE PCPN AT ZFP ISSUANCE TIME WILL HAVE POPS.

BL RH ON ETA SUGGESTS SOME LEFTOVER CLOUDS ACROSS MOST OF CWA
MONDAY...ADD SOME LAPSE RATES OF 7 OR MORE DURING MONDAY AFTERNOON
AND THAT PUTS IN A GOOD CHANCE OF CU ALSO.  LOW CLOUDS AND STRATUS
ARE FORECAST BY ETA FOR ANW-ONL AREA MONDAY MORNING. THIS LOOKS
REASONABLE WITH PCPN A PRETTY GOOD CHNC TNT THERE AND MOISTURE
POOLING THERE. NGM BRINGS FOG AND STRATUS RIGHT BACK INTO LBF THO TOO
ON NE WINDS. WILL MENTION LOW CLOUDS AND PATCHY FOG FOR THE MORNING
PERIOD MONDAY.  PARTLY TO MOSTLY SUNNY MOST PLACES BY AFTERNOON.
HIGH TEMPS ARE FORECAST TO RANGE FROM 75 TO 80 OR THEREABOUTS FOR
MOST LOCATIONS.

MONDAY NIGHT...NEXT SYSTEM/TROF ENTERS BY 00Z TUES. THINGS LOOK
LIKE THEY WILL FIRE IN OUR CWA BY 03Z.  LOTS OF THINGS COMING
TOGETHER OVER CENTER OF CWA (UPR LVL DIV...H7 OMEGA...MOISTURE)
SUGGEST ALL LOCATIONS HAVE GOOD CHNC OF GETTING PCPN MONDAY NIGHT AS
MCS TYPE SYSTEM DEVELOPS AND MOVES EAST. LOW CLOUDS TO BLANKET AREA
ONCE AGAIN TUESDAY MORNING IN ITS WAKE OVER OUR CWA AS SYSTEM MOVES
EAST.

TUESDAY...HIGH TEMPS WILL DEPEND A LOT ON HOW STUBBORN LOW CLOUDS
WILL BE.  SOUTHEAST WINDS AT SFC GIVE ME LITTLE CONFIDENCE THAT
ANYWHERE EXCEPT FRINGES WILL BREAK OUT OF CLOUDS MUCH BEFORE 00Z. 80
TO 85 IS THE GOING FORECAST...AND SHOULD BE A SAFE RANGE TO USE.

EXTENDED WED/THU/FRI...WILL EXTEND SLGT CHNCS TO FRI PER MEX OUTPUT.
MRF HAS SFC LOW EJECTING INTO SW NEB WED MORN WITH SCT PCPN ALONG SRN
NEB...PRESUMABLY IN VCNTY OF FRONT. LOW STAYS PUT THRU 00Z THU AND
DRIFTS SLIGHTLY NORTH BY 12Z THU...WOBBLING BACK SOUTH TOWARD GLD BY
12Z FRI. NORMALLY THIS WOULD MEAN PCPN CHNCS...BUT WITH UPPER LEVEL
RIDGE SITTING OVER US ALSO...CHNCS ARE DIMINISHED DESPITE GOOD
SHORTWAVE TROF CROSSING CANADA THURSDAY...TRYING TO EXTEND SOUTH INTO
AREA. WITH LOW STUCK IN THE VCNTY AT SFC..ANY OMEGA THAT MIGHT MAKE
IT INTO AREA WILL PERHAPS KICK OFF WDLY SCT SHRA...SO WORDING OF
SLIGHT CHANCES LOOKS OK.

.LBF...NONE

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:57 PM MDTSevere Thunderstorm WarningLBFArthur48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.